Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 121, NWS La Crosse, WI

July 22, 2001Wabasha County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 22, 2001, 8:26 AM CDT for Wabasha County, Minnesota. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 22, 2001, 8:26 AM CDT (13:26 UTC)
Expired
Jul 22, 2001, 9:15 AM CDT
In force
49 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Wabasha County, MN

The radar

The La Crosse radar (KARX), 98 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 8:40 AM CDTThunderstorm Wind 50 ELake City, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2001-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2001-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3328 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 221326
SVRLSE

MNC157-221415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
826 AM CDT SUN JUL 22 2001

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WABASHA COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 915 AM CDT

* AT 826 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTH OF LAKE CITY TO 12
  MILES NORTHEAST OF MANTORVILLE...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE...
  NEAR KELLOGG...AND WABASHA AT 845 AM CDT...
  NEAR WABASHA AT 855 AM CDT...
  NEAR WABASHA AT 900 AM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

$$

THOMPSON

LAT...LON 4447 9245 4421 9256 4421 9188 4441 9205

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:36 AM CDT, 5 hours 50 minutes earlier.

Area forecast discussion, Jul 22, 2:36 AM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
236 AM CDT SUN JUL 22 2001

FORECAST PROBLEMS...CONVECTION/HEAT.

DATA ANALYSIS SHOWING CONVECTIVE COMPLEXES MOVING THROUGH WESTERN
NORTH DAKOTA AS WELL AS EASTERN SOUTH DAKOTA.  WEAK TROUGH EXTENDS
FROM NORTHERN NEBRASKA...EAST INTO IOWA.  SOUTH DAKOTA COMPLEX HAS
DEVELOPED ALONG THIS BOUNDARY AND IS MOVING EAST WITH THE
ENVIRONMENTAL FLOW.

UPPER LEVEL RIDGE IS PROGRESSING EAST AND WILL GRADUALLY BREAKDOWN
THROUGH THE FORECAST PERIOD...A RESULT OF THE TROUGH MOVING INTO THE
PACIFIC NORTHWEST.  THIS WILL RESULT IN WARMER TEMPERATURES AND MORE
CONVECTIVE ACTIVITY FOR THE FORECAST AREA.

MOISTURE TRANSPORT/LOW LEVEL JET DEPICTING WELL WHAT IS SEEN IN
REALITY.  DERIVED MODEL FIELDS PERFORMING QUITE POOR.  AM CONCERNED
ON IMPACT THE SOUTH DAKOTA COMPLEX WILL HAVE ON TODAYS FORECAST.
SHOULD ITS CURRENT EASTWARD MOVEMENT CONTINUE...AS THE CORFIDI
VECTORS SUGGEST...IT SHOULD ENTER THE WESTERN PORTION OF THE FORECAST
AREA AROUND 12Z.

THE SYSTEM SHOULD BE IN ITS DECAYING PHASE BY THAT TIME.  SYSTEM
SHOULD MOVE THROUGH THE FORECAST AREA THIS MORNING WITH SKIES
CLEARING.  EVAPOTRANSPORATION AND EVAPORATION FROM THE FRESHLY
FALLEN RAIN SHOULD INCREASE DEWPOINTS ACROSS THE FORECAST AREA.
THUS ONLY NEED MIDDLE 90S FOR HEAT ADVISORY CRITERIA TO BE MET
WITH 73 DEWPOINTS.

NOT REAL CONFIDENT THAT THIS WILL HAPPEN GIVEN THE POSSIBILITY THAT
CIRRUS DEBRIS COULD RETARD TEMPERATURE RISES LONG ENOUGH TO RUIN THE
CHANCE.  BUT...WITH THE AMOUNT OF MOISTURE AROUND...THE POTENTIAL
IS CERTAINLY THERE ACROSS NORTHEAST IOWA...EXTREME SOUTHWESTERN
WISCONSIN AND UP THE RIVER VALLEY TO WINONA.  WILL THEREFORE ISSUE A
HEAT ADVISORY FOR THIS REGION AND ALLOW THE DAY SHIFT TO PONDER THE
REMAINDER OF THE AREA GIVEN CURRENT TRENDS.

MOISTURE TRANSPORT/LOW LEVEL JET MAX SUGGEST ANOTHER COMPLEX
DEVELOPING ACROSS NORTHWESTERN IOWA/SOUTHWESTERN MINNESOTA.  THIS IS
ALSO WHERE THE ELEVATED INSTABILITY SHOULD BE MAXIMIZED.  AS THE JET
MAX LEANS EAST...EXPECT THUNDERSTORMS TO AFFECT THE FORECAST AREA
OVERNIGHT.  THIS SHOULD CONTINUE INTO THE DAY MONDAY AS THE HEAT
WILL RETURN FOR ONE MORE DAY BEFORE A COOLING TREND.

COORDINATED WITH MPX/MKX/DMX.

.LSE...HEAT ADVISORY FOR TODAY...IAZ008>011-018-019-029-030-MNZ088-
       096-WIZ041-053>055-061.

KRC

In the hours before

Special weather statement, Jul 22, 5:50 AM CDT, 2 hours 36 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-221800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
550 AM CDT SUN JUL 22 2001

HAZARD - THUNDERSTORMS...WITH BRIEF HEAVY DOWNPOURS...AND WIND GUSTS
OF 30 TO 40 MPH THIS MORNING INTO EARLY AFTERNOON. SLIGHT RISK OF
SEVERE STORMS...WITH DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY
RAIN AFTER MIDNIGHT.

TIMING - THIS MORNING INTO EARLY AFTERNOON...AND AGAIN AFTER
MIDNIGHT.

LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO
CENTRAL WISCONSIN.

DISCUSSION - THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING...
THEN EXIT CENTRAL WISCONSIN BY EARLY AFTERNOON. WIND SHEAR REMAINS
MARGINAL...SO NO SEVERE WEATHER IS ANTICIPATED. THUNDERSTORMS CAN BE
EXPECTED TO DEVELOP AGAIN LATE TONIGHT FURTHER TO OUR WEST...THEN
MOVE INTO THE AREA EARLY MONDAY MORNING. WIND SHEAR SHOULD BE MORE
FAVORABLE FOR SEVERE STORMS. DUE TO ABUNDANT MOISTURE IN THE
ATMOSPHERE...HEAVY RAIN COULD CAUSE LOCALIZED FLOODING.

SPOTTER INFORMATION - SPOTTER ACTIVATION IS NOT EXPECTED TODAY...BUT
COULD BE NECESSARY AFTER MIDNIGHT.

THOMPSON

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 9:03 AM CDTSevere Thunderstorm WarningARXWinona42 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.